(WTAE/CNN) - Drug officials fear the apparent drug overdose of actor Philip Seymour Hoffman is evidence of a trend: a sharp increase in Americans' use of heroin.
There were close to 50 envelopes in his apartment. They are believed to contain heroin, according to law enforcement sources, found along with more than 20 syringes.
If he did overdose on heroin, his final hours reflect what officials say is a menacing tide.
"We have an explosion in heroin use in this country," said James Capra, the DEA's director of operations.
In a 2002 survey, according to the government, 166,000 Americans said they'd used heroin in the past month.
Now, "about 333,000 people are using it every month," said Admiral Peter Delany of the Substance Abuse and Mental Health Services Administration.
Heroin-overdose deaths in the U.S. went up 45 percent between 2006 and 2010, according to the CDC.
One big reason for the rise in use is the nationwide crackdown on prescription pill abuse.
Those drugs are now harder to get, and more expensive than heroin.
"On the street if it's going to cost you $80 to get a pill for some opiate-type of pharmaceutical drug, versus $10 for a bag of heroin, that's what we see," Carpa said.
The highs from prescription drugs and heroin can be similar. "It has a similar long-term effect of mellowing people out and kind of numbing them," Delany said.
Though heroin tends to give people that high, in a quicker rush, DEA officials say going from prescription drugs to heroin is especially dangerous because unlike prescription drugs, doses of heroin are very inconsistent, and can be laced with deadly additives.
Last month, at least 22 people in western Pennsylvania died after using heroin that had been mixed with fentanyl - a narcotic sometimes used to treat pain in cancer patients.
A young man named Andrew was almost one of them.
"I just finished doing, you know, the heroin, and I walked into the bathroom - and I just woke up on the ground," said the recovering addict.
Experts say fentanyl is mixed with heroin to enhance the high, and it only takes a small amount of fentanyl to get you hooked, or to kill.
"It's done in terms of micro-grams. So tiny," Carpa said.
"It's hard to dilute it - so the heroin user has no idea what they're getting. And they put that into their arm, laced with fentanyl and it's a deadly-it's what we call hot-shots," Carpa said.
Capra says police are telling them that it's not untypical to see a user who's injected fentanyl with heroin dead, with the needle still in their arm.
It can kill you that quickly.
Copyright 2014 WTAE via CNN. All rights reserved.